Case Report: Antibiotic-associated haemorrhagic colitis

    loading  Checking for direct PDF access through Ovid

Abstract

Antibiotic-associated haemorrhagic colitis is an uncommon cause of bloody diarrhoea in patients taking penicillin or penicillin-related antibiotics. Symptoms of abdominal pain and bloody diarrhoea occur within 1 week of antibiotic use and resolve without specific therapy within days of discontinuing the offending antibiotic. There is an apparent increased incidence of the disease in patients of Oriental ethnicity. The pathogenesis is unknown. We present two cases of haemorrhagic colitis in patients taking penicillin-related antibiotics who presented within 4 months of each other. One of the patients was being treated for Helicobacter pylori infection. The published literature is reviewed with particular emphasis on the histology and pathogenesis of the condition.

Related Topics

    loading  Loading Related Articles